Illinois, 2001

Damaging Wind in Illinois, May 18, 2001

May 18, 2001 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 18, 1:45 PM CST, 6 hours 20 minutes earlier.

Area forecast discussion, May 18, 1:45 PM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT FRI MAY 18 2001

MAIN CONCERN THIS FORECAST PACKAGE IS THE CHANCE FOR SHOWERS AND
THUNDERSTORMS TONIGHT AND EARLY SATURDAY. LATEST SURFACE ANALYSIS
INDICATED A COLD FRONT STRETCHING FROM SOUTHERN INDIANA OVER TO
ABOUT ST. LOUIS...THEN INTO OKLAHOMA. A WEAK WAVE OF LOW PRESSURE
WAS POSITIONED ALONG THE FRONT IN SOUTHWEST MISSOURI.

ALL MODELS HAVE COME INTO GOOD GENERAL AGREEMENT ON THE TIMING OF
BOTH SURFACE AND UPPER-LEVEL FEATURES. AS THE FRONT ENTERS THE
REGION TONIGHT...UPPER DYNAMICS...DEEP MOISTURE...AND INSTABILITY
ARE ALL IN PLACE FOR THE OCCURRENCE OF SHOWERS AND THUNDERSTORMS.
THIS EVENING...A 40 KNOT JET MAX IS FORECAST TO SWING JUST SOUTH OF
THE AREA. UNIDIRECTIONAL SPEED SHEAR AND MODERATE INSTABILITY AHEAD
OF THE SYSTEM COULD ENHANCE THE DAMAGING WIND POTENTIAL FROM SOME
STORMS. HOWEVER...THE MAIN FEATURE WITH THIS SYSTEM WILL BE LOCALLY
HEAVY RAIN...ESPECIALLY AS THE SYSTEM TRACKS ACROSS THE REGION
OVERNIGHT. THE STORM SYSTEM WILL LINGER CLOUDS AND A CHANCE OF
SHOWERS IN EASTERN COUNTIES SATURDAY MORNING. THEREAFTER...DRIER AIR
WILL WORK IN AND AID IN GRADUAL CLEARING FROM WEST TO EAST.

THE NEXT SYSTEM PUSHES A CHANCE OF SHOWERS AND THUNDERSTORMS OVER
THE AREA FROM LATE SUNDAY THROUGH MONDAY. A CUT-OFF LOW IS STILL
FORECAST TO DEVELOP SOMEWHERE FROM THE GREAT LAKES INTO THE OHIO
VALLEY EARLY NEXT WEEK. AS THE REGION IS THRUST INTO NORTHWEST
FLOW...COOLER THAN NORMAL TEMPERATURES ARE ANTICIPATED FOR MUCH OF
NEXT WEEK. GUIDANCE NUMBERS FROM BOTH THE AVN AND NGM LOOK GOOD AND
WILL GENERALLY FOLLOW A BLEND THROUGH THE PERIOD.

.PAH...NONE.

PRESLEY

In the hours before

Local storm report, May 18, 4:53 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
553 PM CDT FRI MAY 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0548 PM    GOREVILLE                 IL   .75 INCH HAIL
05/18/01   JOHNSON                        REPORTED BY LAW
                                          ENFORCEMENT

DLL
Special weather statement, May 18, 6:07 PM CST, 1 hour 58 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-190400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
707 PM CDT FRI MAY 18 2001

...SEVERE THUNDERSTORM WATCHES ARE IN EFFECT FOR THE ENTIRE AREA...

SEVERE THUNDERSTORM WATCH 246 REMAINS IN EFFECT UNTIL 900 PM CDT FOR
ALL SOUTHEAST MISSOURI COUNTIES WITHIN THE PADUCAH FORECAST AREA.
THIS INCLUDES THE COUNTIES OF...CARTER...RIPLEY...WAYNE...BUTLER...
BOLLINGER...CAPE GIRARDEAU...PERRY...SCOTT...STODDARD...NEW MADRID...
AND MISSISSIPPI.

SEVERE THUNDERSTORM WATCH 247 REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR ALL OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN
KENTUCKY.

IN SOUTHERN ILLINOIS...THIS INCLUDES THE COUNTIES OF...JEFFERSON...
PERRY...FRANKLIN...JACKSON...WILLIAMSON...UNION...JOHNSON...
ALEXANDER...PULASKI...MASSAC...POPE...HARDIN...SALINE...GALLATIN...
HAMILTON...WHITE...WAYNE...EDWARDS...AND WABASH.

IN SOUTHWEST INDIANA...WATCH 247 INCLUDES THE COUNTIES OF...GIBSON...
PIKE...POSEY...VANDERBURGH...WARRICK...AND SPENCER.

IN WESTERN KENTUCKY...THIS WATCH INCLUDES THE COUNTIES OF...
BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES...
LIVINGSTON...LYON...MARSHALL...CALLOWAY...CRITTENDEN...CALDWELL...
TRIGG...UNION...HENDERSON...DAVIESS...WEBSTER...MCLEAN...HOPKINS...
MUHLENBERG...CHRISTIAN...AND TODD.

AT 700 PM...LOW PRESSURE WAS SITUATED OVER SOUTHEAST MISSOURI WITH A
COLD FRONT EXTENDING EAST INTO SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA. IN ADDITION...AN UPPER-LEVEL DISTURBANCE WAS TRACKING
EASTWARD ACROSS SOUTHERN MISSOURI. AS THE STORM SYSTEM CONTINUES TO
MOVE EAST...SHOWERS AND THUNDERSTORMS WILL REMAIN PROBABLE ACROSS THE
ENTIRE REGION TONIGHT.

LATEST GUIDANCE SUGGESTS THE CONTINUED THREAT FOR ISOLATED DAMAGING
WIND GUSTS AND MARGINAL SEVERE HAIL FROM THE STRONGER STORMS...
ESPECIALLY OVER THE NEXT 2 TO 3 HOURS. WITH THE LOSS OF DAYTIME
HEATING...SEVERE ACTIVITY WILL BECOME LESS LIKELY AS WE HEAD INTO
THE LATE EVENING AND OVERNIGHT HOURS.

BOUNTIFUL DEEP-LAYERED MOISTURE WILL HELP TO SUPPORT THE THREAT FOR
LOCALLY HEAVY RAIN AS WELL. HOURLY RAINFALL AMOUNTS COULD REACH 1 TO
2 INCHES IN THE STRONGER STORMS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
SEVERE THUNDERSTORMS PRODUCE HAIL 3/4 INCH OR LARGER AND/OR WIND
GUSTS OF 58 MPH OR GREATER. ISOLATED TORNADOES ARE ALSO POSSIBLE.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA SOURCE
FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS.

PRESLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saline

When
May 18, 8:05 PM CST
Where
Saline County, Raleigh
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -88.533

Trees and power lines were blown down around town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243262.